I thank Drs. Heitz and Bader for their comments on the risk of allergic reactions to latex closures in multidose vials. Although latex closures have been tenuously associated with several minor allergic reactions in latex allergic patients, there has never been a report of anaphylaxis triggered by latex vial closures, which was the subject of our review. The authors are reluctant to accept our thesis that concern for latex closure-induced anaphylaxis is unwarranted, although the Food and Drug Administration found insufficient evidence that latex vial closures present a significant risk to patients with latex allergy to warrant banning their use.1Positive intradermal testing has been reported in patients with latex allergy who received albumin from unopened multidose vials with latex closures, but enigmatically, a positive response was also reported in several patients with latex allergy who received albumin from vials that contained nonlatex closures.2The latter casts doubt on the very basis for intradermal testing for latex.
To provide a rational strategy to minimize latex exposure in patients who have latex allergy, Hamilton et al. advocated eradicating latex from all vial closures. Until that strategy has been implemented, they recommend that we follow the “single-stick observation rule.”2This rule assumes that all multidose vials contain latex and limits the number of punctures per vial to one. Patients who receive medication from such vials must be observed for signs of an allergic reaction for a period of time that is determined by the route of drug administration. Alternately, anesthesiologists can identify which multidose vials in their hospital contain latex closures by either requesting that their pharmacy identify those multidose vials that contain latex closures (however, a $500 fee per institution is required),*or by searching individual pharmaceutical websites†or pharmaceutical companies directly.‡In summary, anaphylaxis remains a vanishingly small risk in patients with latex allergy who receive medications from multidose vials.
Women and Children's Hospital of Buffalo, Buffalo, New York. firstname.lastname@example.org